Format

Send to:

Choose Destination
See comment in PubMed Commons below
J Clin Oncol. 2005 Feb 10;23(5):982-9. Epub 2004 Nov 30.

Imatinib-induced regression of AIDS-related Kaposi's sarcoma.

Author information

  • 1Beth Israel Deaconess Medical Center, 330 Brookline Ave, CC-913, Boston, MA 02215, USA.

Abstract

PURPOSE:

Activation of the platelet-derived growth factor (PDGF) and c-kit receptors has been proposed as important in mediating the growth of AIDS-related Kaposi's sarcoma (KS). We investigated the response of KS to the PDGF receptor (PDGFR)/c-kit inhibitor, imatinib mesylate, and investigated the effect of this therapy on critical signal transduction intermediates.

PATIENTS AND METHODS:

Ten male patients with AIDS-related cutaneous KS, which progressed despite chemotherapy and/or highly active antiretroviral therapy, received imatinib mesylate administered orally, 300 mg twice daily. Clinical response was determined by serial tumor measurements. To determine biologic and histologic response, skin lesion biopsies were obtained at baseline and following 4 weeks of therapy.

RESULTS:

Five of 10 participants had a partial response by tumor measurements. Biopsies after 4 weeks of therapy demonstrated histologic regression in four of six patients. Four patients' tumor biopsies were assessable for immunohistochemistry end points pre- and post-therapy. These demonstrated inhibition of PDGFR and its downstream effector, extracellular receptor kinase, which is a member of the mitogen-activated protein kinase family. The most common adverse event was diarrhea, which led to dose reduction in six patients.

CONCLUSION:

Imatinib mesylate administered orally twice daily for AIDS-related KS results in clinical and histologic regression of cutaneous KS lesions within 4 weeks. These promising results demonstrate that inhibition of the c-kit and/or PDGF receptors may represent an effective strategy for treating KS.

PMID:
15572730
[PubMed - indexed for MEDLINE]
Free full text
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for HighWire
    Loading ...
    Write to the Help Desk